ROBERT W. STEINER, M.D.; ANTHONY S. MANOGUERRA, PHARM. D.
To the editor: A recent extensive study of the toxic potential of amyl, butyl, and isobutyl nitrite concluded that these are "among the safest medications listed in the U.S. Pharmacopoeia", a conclusion based on the relatively low levels of methemoglobin (5% to 8%) arising from inhalation of these esters (1). We wish to qualify this impression by reporting a case of near-fatal methemoglobinemia as a consequence of ingestion of butyl nitrite.
The patient was a 28-year-old chronic drug abuser who became stuporous within an hour of ingesting a 0.4-ounce bottle of butyl nitrite. The empty bottle was displayed to physicians
Learn more about subscription options.
Register Now for a free account.
STEINER RW, MANOGUERRA AS. Butyl Nitrite and Methemoglobinemia. Ann Intern Med. 1980;92:570. doi: 10.7326/0003-4819-92-4-570_1
Download citation file:
Published: Ann Intern Med. 1980;92(4):570.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only